Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 84, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 31, 2022, 3:22 PM EDT for Jefferson County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2022, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 31, 2022, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
676
WUUS51 KBUF 311922
SVRBUF
NYC045-312000-
/O.NEW.KBUF.SV.W.0084.220831T1922Z-220831T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
322 PM EDT Wed Aug 31 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
North central Jefferson County in central New York...
* Until 400 PM EDT.
* At 321 PM EDT, a severe thunderstorm was located 7 miles northwest
of Wellesley Island State Park, or 29 miles northwest of Fort Drum,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Kring Point State Park, Wellesley Island State Park, Redwood and
Alexandria Bay.
This includes Interstate 81 between exits 51 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4440 7583 4439 7584 4431 7567 4430 7609
4433 7605 4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1921Z 263DEG 44KT 4440 7612
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ2 follow-up statements
899
WWUS51 KBUF 311947
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
347 PM EDT Wed Aug 31 2022
NYC045-312000-
/O.CON.KBUF.SV.W.0084.000000T0000Z-220831T2000Z/
Jefferson NY-
347 PM EDT Wed Aug 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN JEFFERSON COUNTY...
At 347 PM EDT, a severe thunderstorm was located over Kring Point
State Park, or 18 miles west of Gouverneur, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Kring Point State Park, Redwood and Alexandria Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4440 7583 4439 7584 4431 7567 4431 7595
4440 7586
TIME...MOT...LOC 1947Z 258DEG 42KT 4435 7584
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EAJ738
WWUS51 KBUF 311959
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
359 PM EDT Wed Aug 31 2022
NYC045-312007-
/O.EXP.KBUF.SV.W.0084.000000T0000Z-220831T2000Z/
Jefferson NY-
359 PM EDT Wed Aug 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON COUNTY WILL
EXPIRE AT 400 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4440 7583 4439 7584 4431 7567 4431 7595
4440 7586
TIME...MOT...LOC 1957Z 263DEG 44KT 4436 7570
$$
EAJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:51 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 31, 2:51 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
251 PM EDT Wed Aug 31 2022
.SYNOPSIS...
A secondary cold front will cross the area through this evening,
producing a few scattered showers and possibly a gusty thunderstorm
east of Lake Ontario. A few more lake effect rain showers will then
develop tonight east and southeast of the lakes before high pressure
brings a return to dry, cooler, and less humid weather Thursday. A
warming trend is then expected Friday and Saturday leading into the
Labor Day weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
Winds will remain gusty to around sunset then quickly drop off
through this evening.
Sharp secondary cold front now pushing south through southern
Ontario will arrive across northern New York by early this evening.
The combination of the cold front, strong mid level trough, and
steepening lapse rates will support a broken line of showers and
thunderstorms east of Lake Ontario during the late afternoon
and early evening. SPC has this area outlined in a Marginal Risk
for isolated strong wind gusts and hail. A few showers or even
an isolated thunderstorm are possible even across western New
York, although forcing and lapse rates are not nearly as
impressive as across northern New York.
Colder air aloft spreads in behind the frontal passage tonight,
creating favorable conditions for some lake effect showers. The best
coverage of showers will be east/southeast of Lake Ontario where
better synoptic moisture and forcing will be found. Expect a band of
lake effect showers to reach peak organization over Oswego County
and the southern Tug Hill by late this evening, then break apart
into scattered showers that drift south to areas southeast of the
lake overnight as boundary layer flow veers northwest. Off Lake
Erie, less available moisture and forcing will likely limit the
lake response, with scattered showers across the higher terrain
east of the lake peaking in coverage mid to late evening before
ending overnight.
Thursday, any remaining isolated showers southeast of Lake Ontario
will end in the morning. Lake effect clouds southeast of the lakes
will initially transition into a diurnal cumulus field by late
morning before scattering out and giving way to more sunshine in the
afternoon as the remaining shallow moisture mixes out and high
pressure builds into the eastern Great Lakes.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/...
High pressure will cross our region Thursday night, with fair
weather across the region. Light winds associated with the surface
high and longer September nights will be favorable for some valley
fog in the Southern Tier and Black River Valley.
Southerly flow behind this surface high will advect a milder airmass
into our region...one that will progressively become more humid also
by Saturday. Highs Saturday will be 8 to 10F degrees above early
September normals.
An upper level trough will pass by just to our north Saturday night
and Sunday...while a shortwave slowly advances northward up the Ohio
Valley. This upper level trough will push a cold front across our
region late Saturday Night and Sunday, that combined with additional
lift from the Ohio Valley shortwave will bring scattered showers and
possibly a thunderstorm.
A touch of mugginess late Saturday Night and Sunday will slowly be
replaced by a drier and more comfortable airmass from north to south
through the afternoon hours as precipitation slides off to the
southeast.
&&
.LONG TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A few scattered showers may linger Sunday night in the wake of the
cold front that moved through on Sunday owed to its' anafrontal
characteristics, especially south.
Heading into the start of the new work week, there will be a small
chance for a few showers Monday afternoon as a weak upper level
shortwave moves through during peak heating. That said, latest model
trends have shifted this shortwave a bit further to the northeast,
which could possibly mitigate any shower chances. For now will keep
SChc to low Chc PoPs in the forecast until there is better run to
run consistency with this feature. Otherwise, strong Canadian
sourced high pressure will keep the boundary that passed through on
Sunday stalled somewhere near the Mason-Dixon Line through mid week,
while a weak upper level low circulation tries to close off over the
mid Mississippi/Ohio Valleys under a building eastern CONUS ridge.
All in all still appears there could be a few scattered showers on
any given afternoon across southern NY through mid week with the
eastern periphery of the weakness in the upper levels residing just
southwest of the area. Otherwise, mainly dry conditions expected.
Temperatures will remain a bit above average for the first part of
September with highs generally ranging through the 70s areawide
through the period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WSW gusts of 20-25 knots will continue areawide with 30+ knots over
and ENE of Lake Erie through 00z this evening before diminishing.
A secondary cold front will cross the area later this afternoon and
early evening, with the best forcing and moisture moving over the
eastern Lake Ontario region. Expect a fast moving, broken line of
gusty showers and even a few thunderstorms along this secondary cold
front east of Lake Ontario during the mid afternoon/early evening
(mainly in the 3 pm to 7 pm time frame), including the KART
terminal.
Lake effect showers will then develop again tonight southeast of the
lakes behind the cold front, with the best coverage east and
southeast of Lake Ontario. VFR will continue to prevail, with any
MVFR limited to in and near lake effect showers.
Outlook...
Thursday...Mainly VFR...with a chance of lake effect rain showers
southeast of Lake Ontario early.
Friday through Saturday...VFR.
Sunday...VFR/MVFR with a chance of showers.
Monday...VFR.
&&
.MARINE...
Cold advection and a decent pressure gradient will continue to
support strong westerlies into this evening with sustained winds
20-30 knots and gusts to near 35 knots. A secondary cold front
will pass south of the lower Great Lakes this evening. A broken
line of thunderstorms is possible with the front, mainly across
central and eastern Lake Ontario through late afternoon with
the potential for gusty winds and hail.
Winds will become northwest tonight behind the cold front, then
gradually diminish by Thursday morning. Small Craft headlines
and Beach Hazards Statements will be maintained for our
nearshore waters and lakeshore beaches with timing as outlined
below.
A much cooler airmass will remain over the lower Great Lakes through
Thursday. This will lead to an environment supportive of a chance of
waterspouts through Thursday morning. The best chance of waterspouts
will be in and near bands of lake effect clouds and showers where
convergent low level boundaries produce locally enhanced low level
vorticity, which can then be tilted and stretched by lake effect
updrafts.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Thursday morning for NYZ001-
002.
Beach Hazards Statement through Thursday morning for
NYZ003>006.
Beach Hazards Statement through late tonight for NYZ007-010-
019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
Small Craft Advisory until 5 AM EDT Thursday for LEZ040-
041.
Small Craft Advisory until 8 AM EDT Thursday for
LOZ042.
Small Craft Advisory until 11 AM EDT Thursday for
LOZ043>045.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...AR/Hitchcock/TMA
SHORT TERM...Thomas
LONG TERM...JM
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/TMAHazardous weather outlook, Aug 31, 5:23 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 523 AM EDT Wed Aug 31 2022 NYZ011>014-020-021-010930- Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 523 AM EDT Wed Aug 31 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010930- Niagara-Orleans- 523 AM EDT Wed Aug 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-010930- Monroe-Wayne-Northern Cayuga- 523 AM EDT Wed Aug 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A cold front will generate widespread showers and scattered thunderstorms as it crosses the area today. Some of the storms could produce locally heavy downpours and gusty winds. There is a high swim risk for the beaches of Lake Ontario tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-010930- Northern Erie-Chautauqua-Southern Erie- 523 AM EDT Wed Aug 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-010930- Lewis- 523 AM EDT Wed Aug 31 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected later this afternoon and early this evening. Some storms may contain gusty winds, with isolated damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-010930- Jefferson- 523 AM EDT Wed Aug 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms are expected later this afternoon and early this evening. Some storms may contain gusty winds, with isolated damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-010930- Oswego- 523 AM EDT Wed Aug 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms are expected later this afternoon and early this evening. Some storms may contain gusty winds, with isolated damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-010930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 523 AM EDT Wed Aug 31 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Waterspouts are possible today through Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Waterspouts are possible today through Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-010930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 523 AM EDT Wed Aug 31 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 31, 12:05 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1205 PM EDT Wed Aug 31 2022
NYZ006-311700-
Oswego NY-
1205 PM EDT Wed Aug 31 2022
...A strong thunderstorm will impact portions of northeastern Oswego
County through 100 PM EDT...
At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or 8 miles southwest of Sandy Island Beach State
Park, moving east at 25 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandy Island Beach State Park, Pulaski, Redfield, Selkirk Shores
State Park, Nine Mile Point, Mexico Point State Park, Richland,
Mexico, Williamstown, Orwell, Sandy Creek, Lacona, Altmar,
Smartville, Howardville, Salmon River Reservoir, Kasoag and Port
Ontario.
This includes Interstate 81 between exits 34 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4348 7581 4339 7586 4351 7640 4357 7639
4357 7636 4356 7631 4357 7628 4358 7626
4366 7626 4364 7577 4347 7576
TIME...MOT...LOC 1603Z 276DEG 21KT 4356 7634
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:25 PM EDT | Special Weather Statement | BUF | Jefferson | 65 min |
| Aug 31, 11:37 AM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 31, 12:05 PM EDT | Special Weather Statement | BUF | Oswego | 55 min |
| Aug 31, 2:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 31, 3:31 PM EDT | Special Marine Warning | BUF | 29 min | |
| Aug 31, 5:44 PM EDT | Special Weather Statement | BUF | Lewis | 16 min |
| Aug 31, 7:03 PM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Aug 31, 7:29 PM EDT | Special Weather Statement | BUF | Oswego | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.